# SDR 2015FA0000094

- Difficulty date: March 11, 2015
- Submitted: March 19, 2015
- Operation: General aviation
- Aircraft: N822SC
- Make and model: Cirrus SR22
- Aircraft serial: 0899
- Aircraft time: 3,100 hours
- System (JASC): 2421 · AC Generator-Alternator
- Part: Diode
- Part number: J111FCMANDDIODE
- Condition: Blown
- Location: Electrical
- Stage of operation: CR
- How discovered: O
- Nature of condition: H, J
- Precautionary procedure: A

## Discrepancy

ELECTRICAL FAILURE IN FLIGHT.  ALT 2 INDICATION CAME ON, THEN LOW VOLTAGE.  LOST AUTOPILOT FIRST, THEN GPS1, THEN MFD, THEN AHARS INFO ON THE PFD.  HAD JUST HAD ALT2 OVERHAULED 1 MONTH PRIOR.  MADE PARTIAL PANEL IAP AND LANDED SAFELY.  AFTER MUCH DIAGNOSIS, THE CAUSE WAS FINALLY DETERMINED.  THE TOTAL FAILURE WAS CAUSED BY THE MCU COMPONENTS.  ALT 2 FIELD CONTROL MODULE FAILED, RESULTING IN NO VOLTAGE FROM ALT 2 ENERGIZING THE EBUS.  THE MAIN POWER DIODE IN MCU FAILURE, WHICH NORMALLY FUNCTIONS SIMILAR TO A BACK-CHECK VALVE, THE POWER DIODE FAILURE DISALLOWED ALT1 FROM ENERGIZING THE ESSENTIAL BUS.  PIN J111 IN THE MCU WAS "BURNED"  THIS PART IS THE HARDEST CULPRET TO DIAGNOSE, PLEASE CHECK J111 HARNESS CONNECTION PINS AS PART OF THE DIAGNOSIS PROCEDURE.  WHEN EBUS WAS ESSENTIALLY ISOLATED, IT DRAINED  BATTERY 2 VERY QUICKLY.  IN FLIGHT, ON IFR FLIGHT PLAN, THIS WAS ALL INTERPRETED INITIALLY AS A DUAL ALTERNATOR FAILURE, EXCEEDINGLY RARE.  IT TURNED OUT THAT BOTH ALT'S WERE GOOD.  THE FAILED COMPONENTS WERE ALT2 FCM, POWER DIODE, AND J111 PIN. THE FIELD WIRE TO ALT2 SHOWED FIELD CURRENT WHEN NOT ATTACHED, BUT DROPPED TO ZERO WHEN ATTACHED.  THIS CONFUSED THE DIAGNOSIS FOR SOME TIME, BUT ULTIMATELY LINKED BACK TO THE BAD CONNECTION OF THE BURNED J111 PIN.
